Triple therapy comprising telaprevir, pegylated interferon (PegIFN) and ribavirin was administered to a 58-year-old male with a high viral load of chronic serotype 1 hepatitis C. One month after the treatment, HCVRNA was undetected in the serum. However, four months after the start of administration, he developed a fever, loss of appetite and right hypochondrial pain. A laboratory examination revealed an elevated white blood cell count of 9,100 /μl and an increased concentration of C-reactive protein of 15.17 mg/dl. Ultrasonography and a computed tomography scan revealed hypoechoic and low density space-occupying lesions (SOLs) in the liver. The triple therapy was discontinued, and was replaced by antibiotics. However, the fever persisted and the SOLs in the liver became enlarged, part of which ruptured into the peritoneal cavity. Anti-amoebic antibodies were detected, and aspirated fluid of high viscosity was found to be creamy with a whitish and light yellow-greenish color, from which large number of Entamoeba histolytica trophozoites were isolated. Therefore, a diagnosis of amoebic liver abscesses was confirmed. The administration of metronidazole and catheter drainage were performed promptly. The fever disappeared and the SOLs in the liver diminished. Based on a repeat interview, a colonoscopy was performed, and the patient was confirmed to have developed aphthoid colitis five months before the administration of triple therapy. The aphthoid colitis was likely to be due to Entamoeba histolytica. Clinicians should be aware that an amoebic liver abscess can develop as an adverse effect during triple therapy for chronic hepatitis C, and a rapid diagnosis and attentive interviews were important in the present case to ensure that the patient's condition did not deteriorate.
All Science Journal Classification (ASJC) codes